BBC Homepage World Service Education
BBC Homepagelow graphics version | feedback | help
BBC News Online
 You are in: Health
Front Page 
World 
UK 
UK Politics 
Business 
Sci/Tech 
Health 
Background Briefings 
Medical notes 
Education 
Entertainment 
Talking Point 
In Depth 
AudioVideo 

Thursday, 5 October, 2000, 23:18 GMT 00:18 UK
Anti-psychotics 'linked to blood clots'
Mentally ill patient
The study looked at 30,000 patients in the UK
Doctors believe they have found a link between some anti-psychotic drugs and potentially fatal blood clots.

A study of more than 30,000 patients in the UK suggests that those on conventional anti-psychotic drugs are seven times more likely to develop blood clots than those who are not taking the medication.

A link between anti-psychotics and deep vein thrombosis was first mooted more than 40 years ago when the drugs were first introduced.

Previous studies have been regarded as inconclusive. But experts say this latest study suggests that there may be a link after all.


If this association is true, the overall risk is still small

David Taylor, The Maudsley Hospital, London

Venous thromboembolism (VTE) occurs when dangerous clots form within blood vessels. If they are pushed up into and lodge within the lung, they can cause a fatal pulmonary embolism or blood clot in the lung.

The study, published in The Lancet, found that the risk of deep vein thrombosis was highest in the first three months of patients taking conventional anti-psychotic drugs.

The study, carried out by doctors at Boston University School of Medicine, in the US, identified 42 patients who were taking anti-psychotic drugs and had developed deep vein thrombosis.

Two of these patients had died from the condition. None had any previous history of developing blood clots.

Further research

However, the authors warned that further research is needed. They said that while their findings did suggest a link, other factors could be responsible.

David Taylor, chief pharmacist at London's Maudsley Hospital said the findings were significant.

"For a long time people have suspected that these drugs could be linked to some sudden deaths.

"But there has been nothing conclusive. This seems to suggest that there is a link."

Mr Taylor said he did not think many psychiatrists checked patients for deep vein thrombosis.

"I don't think psychiatrists are looking at this. They are well aware of sudden death with psychotics.

"But I suspect that many are not aware of the risks of patients developing an embolism, which is essentially a blood clot which can arise from nowhere and can have just a few symptoms or can be fatal."

But he added: "It is worth noting that if this association is true, and this paper seems to strongly suggest that there is a link, the overall risk is still smalll."

In a commentary on the study, in The Lancet, Dr Victor Tapson from Duke University in Durham, USA, said the findings showed the need for psychiatrists to be aware of the risks.

He said doctors should examine patients who are on anti-psychotics for signs of blood clots.

"It is conceivable that some patients on anti-psychotic drugs agents might have difficulty in understanding what symptoms to look out for in telling their carers about their symptoms.

"In such cases, the patients should be specifically questioned and examined for signs of VTE."

Search BBC News Online

Advanced search options
Launch console
BBC RADIO NEWS
BBC ONE TV NEWS
WORLD NEWS SUMMARY
PROGRAMMES GUIDE
See also:

15 May 00 | Health
What causes mental illness
Internet links:


The BBC is not responsible for the content of external internet sites

Links to more Health stories are at the foot of the page.


E-mail this story to a friend

Links to more Health stories